Illinois, 2021Flash Flooding in Illinois, July 15, 2021
July 15, 2021 · NWS ILX · 2 events in 1 county or zone
A line of thunderstorms preceding a cold front dropped into north-central Illinois during the pre-dawn hours of July 15th. Several cells trained over the same locations, with Doppler radar rainfall estimates of 2 to 4 inches across southern Marshall County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms preceding a cold front dropped into north-central Illinois during the pre-dawn hours of July 15th. Several cells trained over the same locations, with Doppler radar rainfall estimates of 2 to 4 inches across southern Marshall County. The heavy rainfall prompted the closure of several roads, including Illinois Route 17 between Lacon and Sparland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 15, 1:32 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 15, 1:32 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
232 AM CDT Thu Jul 15 2021
.SYNOPSIS...
Issued at 232 AM CDT Thu Jul 15 2021
Shower and storms are expected today with an approaching cold front.
Some of these storms could become strong to severe during the
afternoon and evening hours. Temperatures will be seasonable for
most, though cooler than normal temperatures will be present where
showers and storms have already started spreading in this morning.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 232 AM CDT Thu Jul 15 2021
A potent upper shortwave trough is lifting into southern Ontario
early this morning. It's associated surface low located over the
northern Great Lakes Region has a cold front stretched southwest
from there into the central Plains states. Showers and storms are
occuring ahead of the cold front across eastern IA/northern IL
within a region of a 40-50 kt LLJ and strong moisture transport.
This will continue to drift east-southeast this morning, with
activity already over our northwest counties as of 2 AM. A weakening
trend should commence closer to sunrise as the LLJ wanes, with
activity already becoming more ragged along the leading edge.
Scattered showers and storms will sag southward through late morning
into early afternoon as an upper trough swings into the middle
Mississippi River Valley. A warm, moist airmass will be in place
ahead of the front with dewpoints in the upper 60s to low 70s, which
will lead to the development of around 1500-2000+ J/kg of
instability. Bits of energy within the aforementioned wave will
spread into IL this afternoon and evening, coinciding with the right
entrance region of an upper-level jet. These two features will
provide decent ascent for new development of storms ahead of the
front this afternoon into evening. Modest deep layer shear of around
30 kts may allow any storms to become organized and pose a threat
for at least some damaging wind gusts. Better directional shear will
be displaced to our west nearest to the center of a surface low,
displacing the better tornado threat west of here. With the steering
flow expected to be mostly parallel to the front, the threat for
heavy rain will also exist. Rainfall amounts look to range from
around 1-2" today through tonight, though locally higher amounts
will be possible in heavier storms or where storms repeat over the
same area. A slight ERO is in place for areas north of I-70 for
today and tonight.
Shower and storm activity will continue tonight while gradually
spreading southeast. The threat for severe weather will diminish
into the overnight hours.
&&
.LONG TERM...(Friday through Wednesday)
ISSUED AT 232 AM CDT Thu Jul 15 2021
Come Friday morning the front is expected to be positioned smack dab
across central portions of the state. The upper trough will
continue swinging east across the area, cooling temperatures aloft
and steepening lapse rates. At the surface a deepening area of
low pressure will quickly lift northeast along the front from
northern MO into central IL, reinvigorating shower and storm
activity by the afternoon hours. Low 70 dewpoints to the south of
the front will be in place, with moderate instability expected to
build by the afternoon hours. With a surface low expected to be
positioned across the area, shear with good turning will be
present with about 25-30 kts forecast in the 0-3 km level, and
about 15-20 kts of that being a 1 km and below. The threat for a
few strong to severe storms looks possible across east-central and
southeast IL Friday afternoon into early evening with damaging
winds and perhaps even a tornado or two being the main threats.
Similarly to today, heavy rainfall will also be of concern with
PWATs of 1.5-2" and deep warm cloud depths. The surface low looks
to quickly lift northeast into northern IN by Friday night as
western CONUS ridging builds, pushing surface high pressure
eastward into the Midwest. This will quickly put an end to any
strong to severe storms by Friday evening.
Upper ridging over the western CONUS amplifies later Friday into
Saturday, with a 1022+ mb surface high looking to set up somewhere
over MN/WI. This will act to push the frontal boundary further south
of the area late Saturday into Sunday. Periodic shower and storm
chances will remain possible mainly across southeast IL through the
weekend before things look to dry out going into early next week.
Temperatures look to be cooler than normal this weekend through
early next week before they return to seasonable values by the
middle of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1151 PM CDT Wed Jul 14 2021
Storms active to the NW of our area should remain clear of the
terminals until very late tonight near PIA. The MCV associated
with that complex will shift eastward into northern IL overnight,
dragging a surface boundary toward the IL river by sunrise.
Scattered storms and MVFR ceilings could affect PIA toward 11z-
14z as the line of storms weakens into morning. The SW low level
jet of 35-45KT could cause a period of LLWS at PIA late tonight as
well, but confidence remains low on that occurrence. Better
chances for showers and storms are expected mid-afternoon on
Thursday, and VCTS was included to indicate storm potential after
21z.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...Shimon
Hazardous weather outlook, Jul 15, 4:13 AM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
513 AM CDT Thu Jul 15 2021
ILZ027>031-037-038-042>046-049>057-061>063-066>068-072-073-161100-
Champaign-Christian-Clark-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Knox-Lawrence-Logan-Macon-Marshall-
McLean-Morgan-Moultrie-Peoria-Piatt-Richland-Sangamon-Scott-
Shelby-Stark-Tazewell-Vermilion-Woodford-
513 AM CDT Thu Jul 15 2021
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Strong to severe storms are possible this afternoon and tonight as
a cold front slowly pushes into the area. Damaging winds will be
the main threat; however, small hail and intense lightning will
also be a threat. Heavy rainfall, possibly leading to flash
flooding, will also be a concern.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Thunderstorms will continue through Saturday, with locally heavy
rainfall and flash flooding still a threat. The severe weather
threat is unknown at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon through tonight.
ILZ036-040-041-047-048-161100-
Cass-Fulton-Mason-Menard-Schuyler-
513 AM CDT Thu Jul 15 2021
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Strong to severe storms are possible this afternoon and tonight as
a cold front slowly pushes into the area. Damaging winds will be
the main threat; however, small hail and intense lightning will
also be a threat. Heavy rainfall, possibly leading to flash
flooding, will also be a concern.
Flooding will continue along the Illinois River from Havana and
downstream.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Thunderstorms will continue through Saturday, with locally heavy
rainfall and flash flooding still a threat. The severe weather
threat is unknown at this time.
Flooding will continue along the Illinois River, from Havana and
downstream, for the next several days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon through tonight.
ILZ071-161100-
Clay-
513 AM CDT Thu Jul 15 2021
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...TODAY AND TONIGHT...
Strong to severe storms are possible tonight as a cold front
slowly pushes into the area. Damaging winds will be the main
threat; however, small hail and intense lightning will also be a
threat. Heavy rainfall, possibly leading to flash flooding, will
also be a concern.
Flooding on the Little Wabash River around Clay City will
continue.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Thunderstorms will continue through Saturday, with locally heavy
rainfall and flash flooding still a threat. The severe weather
threat is unknown at this time.
Flooding on the Little Wabash River around Clay City will
continue for the next several days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
Auten
Flash Flood, Marshall
- When
- July 15, 4:47 AM CST to 8:45 AM CST
- Where
- Marshall County, 0.65 mi NNE of Sparland to 0.37 mi N of Lacon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.039, -89.446
Illinois Route 17 was closed between Lacon and Sparland due to water flowing across the road.
Flash Flood, Marshall
- When
- July 15, 4:54 AM CST to 8:45 AM CST
- Where
- Marshall County, 1.07 mi S of Sparland to 1.31 mi N of Sparland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.015, -89.446
A culvert was washed out on Illinois Route 29 near Sparland, which swept a vehicle off the road. No injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 15 to 17, 2021$525,000 · 50 kt wind · 13 events
- Flash Flooding in North Dakota, July 15, 2021$415,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$266,000 · 63 kt wind · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$105,000 · 60 kt wind · 5 events
- Flash Flood and Damaging Winds in Indiana, July 15, 2021$43,000 · 55 kt wind · 6 events
- Tornado and Flash Flooding in Kansas, July 15 to 17, 2021$600 · EF0 · 28 events
- Damaging Wind in Wisconsin, July 15, 2021$20,000 · 52 kt wind · 1 event
- Flash Flood and Flood in Texas, July 15 to 17, 202161 kt wind · 8 events
- Hail in Wyoming, July 15, 20211.5 in hail · 3 events
- Damaging Winds in Idaho, July 15, 202161 kt wind · 3 events
- Hail and Damaging Wind in Colorado, July 15, 20212 in hail · 2 events
- Damaging Winds in New Mexico, July 15, 202158 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966280, 966282.